Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On free actions, minimal flows,
and a problem by Ellis


Author: Vladimir G. Pestov
Journal: Trans. Amer. Math. Soc. 350 (1998), 4149-4165
MSC (1991): Primary 54H20
DOI: https://doi.org/10.1090/S0002-9947-98-02329-0
MathSciNet review: 1608494
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We exhibit natural classes of Polish topological groups $G$ such that every continuous action of $G$ on a compact space has a fixed point, and observe that every group with this property provides a solution (in the negative) to a 1969 problem by Robert Ellis, as the Ellis semigroup $E(U)$ of the universal minimal $G$-flow $U$, being trivial, is not isomorphic with the greatest $G$-ambit. Further refining our construction, we obtain a Polish topological group $G$ acting freely on the universal minimal flow $U$ yet such that ${\mathcal S}(G)$ and $E(U)$ are not isomorphic. We also display Polish topological groups acting effectively but not freely on their universal minimal flows. In fact, we can produce examples of groups of all three types having any prescribed infinite weight. Our examples lead to dynamical conclusions for some groups of importance in analysis. For instance, both the full group of permutations $S(X)$ of an infinite set, equipped with the pointwise topology, and the unitary group $U(\mathcal{H})$ of an infinite-dimensional Hilbert space with the strong operator topology admit no free action on a compact space, and the circle $\mathbb{S}^{1}$ forms the universal minimal flow for the topological group ${\operatorname {Homeo}\,}_{+}(\mathbb{S}^{1})$ of orientation-preserving homeomorphisms. It also follows that a closed subgroup of an amenable topological group need not be amenable.


References [Enhancements On Off] (What's this?)

  • 1. A. V. Arhangel'skii, Relations among invariants of topological groups and their subspaces, Russian Math. Surveys 35 (1980), no. 3, 1-23. MR 82e:54005
  • 2. J. Auslander, Minimal Flows and Their Extensions, North-Holland Mathematics Studies 153, North-Holland, Amsterdam, 1988. MR 89m:54050
  • 3. P. Bankston, Ultraproducts in topology, Gen. Topol. Appl. 7 (1977), 283-308. MR 56:16554
  • 4. R. B. Brook, A constructions of the greatest ambit, Math. Systems Theory 4 (1970), 243-248. MR 42:1940
  • 5. W. W. Comfort and K. Ross, Pseudocompactness and uniform continuity in topological groups, Pacific J. Math. 16 (1966), 483-496. MR 34:7699
  • 6. D. Dikranjan, I. Prodanov, and L. Stoyanov, Topological Groups. Characters, Dualities, and Minimal Group Topologies, Monographs and Textbooks in Pure and Applied Mathematics 130, Marcel Dekker, Inc., NY-Basel, 1989. MR 91e:22001
  • 7. R. Ellis, Universal minimal sets, Proc. Amer. Math. Soc. 11 (1960), 540-543. MR 22:8491
  • 8. -, Lectures on Topological Dynamics, Mathematical Lecture Note Series, W.A. Benjamin Inc., New York, 1969. MR 42:2463
  • 9. E. D. Gaughan, Topological group structures of infinite symmetric groups, Proc. Nat. Acad. Sci. USA 58 (1967), 907-910. MR 35:6775
  • 10. B. R. Gelbaum, Free topological groups, Proc. Amer. Math. Soc. 12 (1961), 737-743. MR 25:4025
  • 11. S. Glasner, Proximal Flows, Lecture Notes in Math. 517, Springer-Verlag, Berlin-Heidelberg-NY, 1976. MR 57:13890
  • 12. -, Structure theory as a tool in topological dynamics, Lectures given during the Descriptive Set Theory and Ergodic Theory Joint Workshop (Luminy, June 1996), Tel Aviv University preprint, 26 pp.
  • 13. -, On minimal actions of Polish groups, Tel Aviv University preprint, October 1996, 6 pp.
  • 14. M. I. Graev, Free topological groups, Amer. Math. Soc. Transl. 35 (1951), 61 pp. MR 12:391c
  • 15. R. L. Graham, B. L. Rothschild, and J. H. Spencer, Ramsey Theory, Wiley-Interscience, NY, 1980. MR 82b:05001
  • 16. E. Granirer, Extremely amenable semigroups 2, Math. Scand. 20 (1967), 93-113. MR 35:3422
  • 17. F. P. Greenleaf, Invariant Means on Topological Groups, Van Nostrand Mathematical Studies 16, Van Nostrand - Reinhold Co., New York, 1969. MR 40:4776
  • 18. F. Hausdorff, Grundzüge der Mengenlehre, Leipzig, 1914. MR 11:88d (reprint)
  • 19. W. Herer and J.P.R. Christensen, On the existence of pathological submeasures and the construction of exotic topological groups, Math. Ann. 213 (1975), 203-210. MR 54:495
  • 20. E. Hewitt and K.A. Ross, Abstract Harmonic Analysis. Vol. 1 (2nd ed.), Springer-Verlag, New York, 1979. MR 81k:43001
  • 21. J. L. Kelley, General Topology, D. van Nostrand, Inc., Princeton, NJ, 1955. MR 16:1136c
  • 22. E. Makai, Jr., Notes on real closed fields, Ann. Univ. Sci. Budapest Eötvös Sect. Math. 13 (1970), 35-55. MR 46:9014
  • 23. M. Megrelishvili, Compactification and factorization in the category of G-spaces, Categorical Topology (J. Adamek and S. MacLane, eds.), World Sci. Publ., Singapore, 1989, pp. 220-237. MR 92c:54031
  • 24. -, Free topological $G$-groups, New Zealand J. Math. 25 (1996), 59-72. MR 97f:54047
  • 25. T. Mitchell, Topological semigroups and fixed points, Illinois J. Math. 14 (1970), 630-641. MR 42:5245
  • 26. S. A. Morris, Varieties of topological groups, Bull. Austral. Math. Soc. 1 (1969), 145-160. MR 41:3655a
  • 27. -, Varieties of topological groups III, ibid. 2 (1970), 165-178. MR 41:3655c
  • 28. B. H. Neumann, On ordered groups, Amer. J. Math. 71 (1949), 1-18. MR 10:428a
  • 29. -, On ordered division rings, Trans. Amer. Math. Soc. 66 (1949), 202-252. MR 11:311f
  • 30. V. G. Pestov, Embeddings and condensations of topological groups, Math. Notes 31 (1982), 228-230. MR 83k:54004
  • 31. -, Topological groups and algebraic envelopes of topological spaces, Ph.D. thesis, Moscow State University, Moscow, 1983, 78 pp. (in Russian).
  • 32. -, A test of balance of a locally compact group, Ukr. Math. J. 40 (1988), 109-111. MR 89e:22006
  • 33. -, Epimorphisms of topological groups by way of topological dynamics, New Zealand J. Math. 26 (1997), 257-262. CMP 98:07
  • 34. D. B. Shakhmatov, Character and pseudocharacter in minimal topological groups, Math. Notes 38 (1985), 1003-1006. MR 87j:22004
  • 35. S. Teleman, Sur la représentation linéaire des groupes topologiques, Ann. Sci. Ecole Norm. Sup. 74 (1957), 319-339. MR 20:3927
  • 36. V. V. Uspenskii, A universal topological group with countable base, Funct. Anal. Appl. 20 (1986), 160-161. MR 87i:22010
  • 37. -, The epimorphism problem for Hausdorff topological groups, Topology Appl. 57 (1994), 287-294. MR 95i:54046
  • 38. W. A. Veech, Topological dynamics, Bull. Amer. Math. Soc. 83 (1977), 775-830. MR 57:7558
  • 39. J. de Vries, On the existence of $G$-compactifications, Bull. Acad. Pol. Sci. Ser. Math. 26 (1978), 275-280. MR 58:31002
  • 40. -, Elements of topological dynamics, Mathematics and Its Applications 257, Kluwer Academic Publ., Dordrecht-Boston-London, 1993. MR 94m:54098

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 54H20

Retrieve articles in all journals with MSC (1991): 54H20


Additional Information

Vladimir G. Pestov
Affiliation: School of Mathematical and Computing Sciences, Victoria University of Wellington, P.O. Box 600, Wellington, New Zealand
Email: pestovv@member.ams.org

DOI: https://doi.org/10.1090/S0002-9947-98-02329-0
Keywords: Free actions on compacta, greatest ambit, universal minimal flow, Ellis semigroup, fixed point, effective actions, extremely amenable groups
Received by editor(s): August 19, 1996
Additional Notes: Research partially supported by the New Zealand Ministry of Research, Science and Technology through the project “Dynamics in Function Spaces” of the International Science Linkages Fund.
Dedicated: Dedicated to my teacher, Professor Alexander V. Arhangel’skiĭ, on his 60th birthday
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society